Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 30, NWS Riverton, WY

November 23, 20175 counties in Wyoming

NWS Riverton, WY issued this high wind warning at Nov 23, 2017, 3:02 AM MST for 5 counties in Wyoming. It took effect at Nov 23, 2017, 5:00 AM MST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 23, 2017, 3:02 AM MST (10:02 UTC)
In effect from
Nov 23, 2017, 5:00 AM MST
Expired
Nov 24, 2017, 5:00 AM MST
In force
24 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Natrona County, WY, Park County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS75 KRIW 231002
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
302 AM MST Thu Nov 23 2017

...High Winds will return to the Absarokas and Cody Foothills 
today...

.An approaching front will mix strong mid level winds to the 
surface and bring high winds to portions of the Absarokas and Cody
Foothills as well as along the Green Mountains and Rattlesnake
Range.

WYZ002-003-232200-
/O.UPG.KRIW.HW.A.0025.171123T1200Z-171124T1200Z/
/O.NEW.KRIW.HW.W.0030.171123T1200Z-171124T1200Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Cody and Meeteetse
302 AM MST Thu Nov 23 2017

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST FRIDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect until 5 AM MST Friday. The High Wind
Watch is no longer in effect. 

* TIMING...Winds will continue to gradually increase through 5 am
  this morning. High winds are expected today and tonight.

* WINDS...West 40 to 50 mph with gusts to 55 to 65 mph in the 
  Cody Foothills, with higher gusts possible around Clark. In the 
  Absarokas, west winds 35 to 50 mph with gusts to 75 mph. 

* IMPACTS...Strong cross winds may produce a significant blow 
  over threat to trucks pulling light weight and high profile 
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ019-232200-
/O.NEW.KRIW.HW.W.0030.171123T1900Z-171124T1200Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
302 AM MST Thu Nov 23 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 5 AM MST
FRIDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from noon today to 5 AM MST Friday. 

* TIMING...Strong southwest winds will gradually increase through
  12 noon today. High winds are then expected through this 
  afternoon and tonight.
  
* WINDS...Southwest 35 to 45 mph with gusts of 55 to 65 mph, with
  higher gusts in the higher terrain.
  
* IMPACTS...Strong cross winds may produce a significant blow 
  over threat to trucks pulling light weight and high profile 
  trailers. |

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON
4 follow-up statements
879 
WWUS75 KRIW 231926
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1226 PM MST Thu Nov 23 2017

...High Winds will return to the Absarokas, Cody Foothills and
the Green and Rattlesnake ranges today and tonight...

.Strong west winds aloft will continue to surface and bring high 
winds to portions of the Absarokas and Cody Foothills as well as 
along the Green Mountains and Rattlesnake Range through tonight.

WYZ002-003-241200-
/O.CON.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Cody and Meeteetse
1226 PM MST Thu Nov 23 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY...

* TIMING...High winds will continue through 5 am Friday. Wind
  gusts to 79 mph around Clark and 77 mph around Meeteetse have
  been observed today.  

* WINDS...West 40 to 50 mph with gusts to 70 to 80 mph in the Cody
  Foothills, with higher gusts possible around Clark. In the
  Absarokas, west winds 45 to 50 mph with gusts to 85 mph. 

* IMPACTS...Strong cross winds may produce a significant blow 
  over threat to trucks pulling light weight and high profile 
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ019-241200-
/O.CON.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
1226 PM MST Thu Nov 23 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY...

* TIMING...High winds will gradually increase through the
  afternoon . High winds are then expected through tonight.
  

* WINDS...Southwest 35 to 45 mph with gusts of 60 to 65 mph, with
  higher gusts in the higher terrain. 

* IMPACTS...Strong cross winds will produce a significant blow
  over threat to trucks pulling light weight and high profile
  trailers.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
653 
WWUS75 KRIW 240402
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
902 PM MST Thu Nov 23 2017

...High Winds will continue in the Absarokas, Cody Foothills and 
the Green and Rattlesnake ranges tonight...

.Strong west winds aloft will continue to surface and bring high
winds to portions of the Absarokas and Cody Foothills as well as
along the Green Mountains and Rattlesnake Range through tonight.

WYZ002-003-241200-
/O.CON.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Cody and Meeteetse
902 PM MST Thu Nov 23 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY...

* TIMING...High winds will continue through 5 am Friday. Wind 
  gusts to 79 mph around Clark and 77 mph around Meeteetse have 
  been observed earlier today. 

* WINDS...West 40 to 50 mph with gusts to 70 to 80 mph in the 
  Cody Foothills, with higher gusts possible around Clark. In the 
  Absarokas, west winds 45 to 50 mph with gusts to 85 mph. 

* IMPACTS...Strong cross winds may produce a significant blow 
  over threat to trucks pulling light weight and high profile 
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ019-241200-
/O.CON.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
902 PM MST Thu Nov 23 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY...

* TIMING...High winds will continue occasionally through tonight. 
 
* WINDS...Southwest 35 to 45 mph with gusts of 60 to 65 mph, 
  with higher gusts in the higher terrain. 

* IMPACTS...Strong cross winds will produce a significant blow 
  over threat to trucks pulling light weight and high profile 
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
045 
WWUS75 KRIW 240904
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
204 AM MST Fri Nov 24 2017

...High Winds will continue in the Absarokas, Cody Foothills and
the Green and Rattlesnake ranges tonight...

.Strong west winds aloft will continue to surface and bring high
winds to portions of the Absarokas and Cody Foothills as well as
along the Green Mountains and Rattlesnake Range through tonight.

WYZ002-003-241200-
/O.CON.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Cody and Meeteetse
204 AM MST Fri Nov 24 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* TIMING...High winds will continue through 5 am Friday. Wind
  gusts to 73 mph were observed at 8:19 PM around Clark and 77 mph
  around Meeteetse earlier today were observed. 

* WINDS...West 40 to 50 mph with gusts to 70 to 80 mph in the 
  Cody Foothills, with higher gusts possible around Clark. In 
  the Absarokas, west winds 45 to 50 mph with gusts to 85 mph. 

* IMPACTS...Strong cross winds may produce a significant blow 
  over threat to trucks pulling light weight and high profile 
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ019-241200-
/O.CON.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
204 AM MST Fri Nov 24 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* TIMING...High winds will continue occasionally through tonight.

* WINDS...An all time record wind gust of 95 mph was observed at
  the Camp Creek RAWS in the Green Mountains southwest of Muddy
  Gap between 11 am and 12 Midnight earlier this evening. Southwest
  35 to 45 mph with gusts of 60 to 65 mph, with higher gusts in 
  the higher terrain are expected through 5 am this morning..

* IMPACTS...Strong cross winds will produce a significant blow 
  over threat to trucks pulling light weight and high profile 
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON
873 
WWUS75 KRIW 241143
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
443 AM MST Fri Nov 24 2017



WYZ002-003-241245-
/O.EXP.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Cody and Meeteetse
443 AM MST Fri Nov 24 2017

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

A cold front is moving south across the area ending the threat of
any more high winds. The high wind warning will be allowed to
expire on time at 5 am. The peak wind during this entire event
was 109 mph on the west side of Clark early Thursday afternoon.

$$

WYZ019-241245-
/O.EXP.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
443 AM MST Fri Nov 24 2017

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Strong winds will still blow ahead of a cold front advancing south
towards the area but the threat of high winds has ended for most
of the area. Any wind gusts over 60 mph this morning will be
confined to the higher elevations away from the main travel
routes. The peak wind during this event was a 95 mph wind gust at
sensor near Muddy Gap at 1150 Thursday evening. This is the
highest reported speed ever reported for the Camp Creek RAWS
sensor.

$$

Skrbac

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 22, 10:55 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Nov 22, 10:55 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1055 PM MST Wed Nov 22 2017

.SHORT TERM...Tonight through Saturday

We still have some light showers in the west but these should come
to an end this evening. And all in all, things look fairly
uneventful tonight as we will be in between what seems to be the
never ending parade of Pacific fronts and troughs with our fast
moving and progressive flow. There will be gusty winds in some of
the favored spots, like around Cody and in the southwestern Wind
Corridor, but nothing too bad.

Things will begin to change Thanksgiving. First for the good news.
All areas should be dry during the daylight hours. The models have
some very light precipitation in the western mountains late but this
is almost always too fast and tends to overdo the lift so we kept
things dry. The main concern will be wind. Ahead of the advancing
front moving from the Pacific Northwest, we will again see the
pressure gradient tighten up. In addition, 700 millibar winds will
increase once again, reaching 50 to 60 knots across the Absarokas.
Conditions look favorable for high wind, so we will hoist a high
wind watch across the Absarokas and Cody Foothills from Friday
morning into Friday night. There could be two different bouts of
wind, but timing them is difficult so we will let the night crew
make the final decision on if and/or when to warn. Gusty winds will
also develop across many areas, although not as strong during the
day. The other story will be some very warm temperatures, with highs
rising into the 60s in many locations in the lower elevations East
of the Divide and a few of the warmer spots possibly threatening the
70s. This could lead to a few record high temperatures as well.

The front will begin to move into the west at night. At this point,
the steadiest precipitation would be late Thanksgiving night into
early Friday. Thinking is the same yesterday, that this will be a
quick hitting system and any precipitation amounts would be below
advisory level except possibly in a few spots in the highest
elevations where impacts would be few to non existent. Snow levels
should also remain fairly high, generally around 7500 to 8000 feet
so almost all of the precipitation in the valleys should fall in the
form of rain. Meanwhile, the concern for high wind will continue
East of the Divide at night. The 700 millibar winds are certainly
sufficient, 50 to 60 knots in many areas. We will also have some
downward forcing from the right front quadrant of an 125 knot jet
streak. However, MOS guidance is coming in below criteria for the
most part. Since the strongest wind here would likely not be until
Thursday night, we will hold off on any highlights for now for areas
like Natrona County. A place like Camp Creek will likely see some
high wind, but still questions if it can get into areas where people
live.

The GFS continues to show an area of showers moving into northern
Wyoming late Thursday night into Friday morning. But again, the NAM
is largely dry. For now, we kept things close to continuity with
some slight to chance POPS across the north. With strong northwest
flow behind the front Friday morning, high winds will also be
possible across areas like Northern Johnson County and possibly the
northern Big Horn Basin. Places like the Wind River Basin may also
see a gusty to strong wind much of the time of Friday. Temperatures
may cool a bit as well, but again, the Pacific origin of the system
will keep temperatures above normal for the most part. Precipitation
out west should taper to showers late Friday into Friday night, with
winds subsiding as well as the system moves away and the pressure
gradient relaxes a bit.

Ridging then begins to build across the area for Saturday. This
means dry weather except for a few showers in the northwest but even
these are expected to be few and far between. Otherwise, expect a
decent day with more sunshine and far less wind. Temperatures will
be cooler than the previous couple of days, but still above normal
for the last portion of November.

.LONG TERM...

The weekend will see continued ridging with the warmest temps on
Sunday.  Sunday evening will see the arrival of a weak warm front in
the Western Mountains.  Models continue to strengthen the next system
as the ridge progresses eastward allowing the trough to deepen
significantly.  Arrival of the cold front looks to be around 12Z
Monday and continuing to push through WY on Tuesday.  Most of the
precip will likely start as rain and quickly change to snow as a
good amount of cold air is accompanying this front.  H7 temps
quickly drop to -10 after fropa and reach as low as -15 Tuesday
morning.  The most significant snowfall is once again in the western
regions on Monday, but there will be some spill over east of the
divide Monday night into Tuesday.  Winds will be gusty in the normal
places with this system but models seem to be focusing most of the
higher gusts along the Wind River Mountains and the Wind Corridor.
This is likely due to the 130kt southwest oriented jet streak that
will arrive with the front.

The models disagree a bit on how Wednesday will look. GFS indicates
a solid return of the ridge in the west and keeping precip out of
WY. ECMWF and Canadian show a second shortwave trough following
behind the longwave and bringing more snow to North and Northwest.
All models keep H7 temps in the -10 range so Wednesday looks to
be the coldest morning of the period.

&&

.AVIATION...For the 00Z TAFS through 00Z Thursday night

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

The main issue again for the rest of tonight and Thanksgiving
will be windy to strong west/southwest wind and/or LLWS in the
wind corridor from South Pass to Casper, lee side of mountain
ranges and adjacent foothills especially the Cody Foothills.
Otherwise VFR conditions with lee- enhanced high cloudiness are
expected. After 06Z Friday, a cold front will begin to drop
southward into northern Wyoming switching winds to the north with
the possibility of some mountain snow/valley rain showers.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Fog and low ceilings will be the main issue through Thanksgiving
morning. The worst conditions from fog are expected across the Upper
Green River Basin (KBPI and KPNA) where airfield minimums are likely
for parts of this morning. The far western valleys including KJAC
will have a combination of stratocu and some fog, but not expecting
KJAC to go down as hard as the Upper Green terminals. The
ceilings/fog are expected to lift/scatter out by midday with the
Upper Green probably the last one to improve to VFR. Tonight, an
approaching storm system will result in a chance of some mountain
snow/valley rain showers especially after midnight. The approach of
this system will result in breezy southerly winds at KJAC terminal
later today into the overnight hours. If the winds would decouple
Thursday night, then LLWS would be an issue at KJAC. After 06Z
Friday, have prevailed KJAC with some -SHRA, but kept ceilings in
the low VFR range as the south/southwest flow usually keeps
ceilings higher than what MOS guidance give us.

Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.

&&

.FIRE WEATHER...

Showers should end in the west this evening with mainly dry weather
from late tonight through Thanksgiving Day. A gusty wind will
develop tonight with high wind possible in the Lee of the Absarokas
Thursday into Thursday night. Breezy to windy conditions are still
possible across many areas East of the Divide. Relative humidity
should remain above critical levels. Mixing and smoke dispersal will

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 5 AM MST Thursday through late Thursday
night for WYZ002-003.

&&

SHORT TERM...Hattings
LONG TERM...Hulme
AVIATION...Murrell
FIRE WEATHER...Hattings
Hazardous weather outlook, Nov 22, 1:45 PM MST, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
145 PM MST Wed Nov 22 2017

WYZ001>020-022>030-231200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
145 PM MST Wed Nov 22 2017

...HIGH WIND WATCH FOR THE CODY FOOTHILLS AND ABSAROKA MOUNTAINS
THURSDAY AND THURSDAY NIGHT...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thanksgiving Day through Tuesday.

Thanksgiving Day...High winds possible in the Cody Foothills and
Absarokas.

Thanksgiving night...Rain in the west with snow in the mountains.
Very windy conditions possible east of the divide Thanksgiving
night.

Monday...Another bout of snow for the far west with windy to very
windy areas. Turning colder.

.SPOTTER INFORMATION STATEMENT...

TEAM RIVERTON

In the hours before

Special weather statement, Nov 22, 9:12 PM MST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
912 PM MST Wed Nov 22 2017

WYZ025-026-231100-
Upper Green River Basin Foothills-Upper Green River Basin-
Including the cities of Pinedale, La Barge, Big Piney, and Farson
912 PM MST Wed Nov 22 2017

...Freezing Fog will Impact the Upper Green River Basin Tonight...

Through the predawn hours of Thanksgiving, areas of fog will be
encountered across the Upper Green River Basin, including the
cites of Pinedale and Big Piney. Motorists should be prepared for
rapidly changing visibility to under a quarter mile at times. In
addition, temperatures will be near to just below freezing which
could result in fog depositing some ice on exposed, elevated
surfaces. Motorists are urged to slow down, use low beams when
fog is encountered, and be aware some black ice could be present
on area roadways especially on bridges.

21

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.